• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

Citalopram to Mirtazapine.....anyone done this?

E

ELO73

Member
Joined
Oct 27, 2018
Messages
14
Location
West Yorkshire
I've been on 40 mg of Citalopram for over two years but recently the old feelings of helplessness, depression and anxiety reared their ugly heads and I went straight to the Dr. He advised I wean myself off citalopram and switch to Mirtazapine. So I followed his advice and did 5 days on 30mg, 5 on 20 and 5 on 10....which proved to be awful and since switching to 10mg, I've had a nervous breakdown and I'm now off work.

Yesterday was the day to witch to Mirtazipine and I took it just before bed. I awoke 11 hours later!! I mean, I never sleep that long ever. But my whole body is aching, I have a dry mouth, and basically feel like I have flu. The pins and needles which I've had for weeks in my arms and legs is on a whole other level. My heart seems to be beating quicker and I feel very panicky and stressed; snapping at my partner, the dogs...whoever gets in my path.

I did drink yesterday (3 cans of lager) and I have to be realistic that my need for self medication is stronger than my willpower to stop at this point in time, so I'm scared that this is going to make the transition even worse than it already seems to be.

So any advice? Anyone on Mirtazapine? Do the side effects subside or do I need to go back to my Dr?

Any advice would be gratefully received.

Thanks.
 
SomersetScorpio

SomersetScorpio

Well-known member
Joined
Aug 17, 2012
Messages
13,531
Location
The West Country
Hiya, i've been on both medications.

It's very common for mirtazapine to make people feel like that.

In my experience, the 'morning after' feeling did wear off slightly, but I still found it incredibly sedating.
At the time it suited me because I had trouble sleeping, but it wiped out most of the next day too which didn't make for a great quality of life.

I'm sure you already know the drink can worsen the side effects of any medication, but mirtazapine will make you sleep a lot. Sometimes the higher doses actually makes you less sleepy... do you know what dose your doctor is suggesting?

It might be an idea to give it time to settle and then see if you're still not finding it beneficial. Unless you really can't handle the sedating effects, and then i'd contact your doctor for advice.
It is a bit of an unusual choice of medication. Obviously they do prescribe it, but it's never the first option. :shrug:
 
calypso

calypso

Well-known member
Admin
Moderator
Joined
Jan 5, 2011
Messages
46,267
Location
Lancashire
I'm on Mirtazepine and like the fact it makes me sleep. I had trouble with this for years until on it. I find it a very useful anti depressant. But the sedating effects do continue for some time after you wake and you have to pace yourself initially until you are more alert.

I would say bear with it whilst your body adjusts and see how you feel after a few weeks.
 
soulsearcher

soulsearcher

Well-known member
Joined
Dec 19, 2016
Messages
3,215
im on the highest dose of mirtazipine 45mg and i used to be on citalopram,
apart from the weight gain i think mirtzipine is better then citalopram,
well thats just from what ive experienced
 
Top